Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 110, NWS Dodge City, KS

May 31, 1999Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 1999, 3:33 AM CDT for Barber County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1999, 3:33 AM CDT (08:33 UTC)
Expired
May 31, 1999, 4:20 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

What was reported inside it

TimeReportWhereRemark
May 31, 4:15 AM CDTHail 1.75Sharon, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 310833 RRA
SVRDDC
KSC007-310920-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
333 AM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 420 AM CDT

* AT 330 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES NORTHWEST OF KIOWA OR 11 MILES SOUTHWEST OF
  MEDICINE LODGE... MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHERN BARBER COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
JCAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

LEE/BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 AM CDT, 48 minutes earlier.

Area forecast discussion, May 31, 2:45 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 AM CDT MON MAY 31 1999

THUNDERSTORMS MOVING OUT OF CWA WITH S/W.  SOUTHERN STREAM WAVE
EVIDENT OVER AZ THIS MORNING AND ANOTHER WAVE OVER ID MOVING
SOUTHEAST.  SFC ANALYSIS (06Z) SYNOPTIC FRONT MOVING INTO NORTHEAST
COLORADO.  PRESSURE RISES AROUND 2MB.  DEWPOINTS A BIT SCRAMBLED
OVER SW KANSAS WITH PASSAGE OF THUNDERSTORMS. CHALLENGE WILL BE HOW
WELL BOUNDARY LAYER RECOVERS TODAY AND WHERE SFC LOW/TRIPLE POINTS
SETS UP THIS AFTERNOON.

NOT TO EXCITED ABOUT NGM SOLUTION AS IT PUSHES DRYLINE MUCH FURTHER
EAST THIS AFTERNOON THAN ETA/AVN.  WITH COOL AIR PUSHING INTO
NORTHEAST COLORADO...SFC LOW SHOULD DEVELOP FURTHER SOUTH THAN
NGM...MORE LIKE ETA/AVN.  EXPECT THAT DURING THIS MORNING WINDS
SHOULD AGAIN BECOME SOUTH/SOUTHEAST AND SHOULD SEE THE DEWPOINT RISE
BACK TO THE 60S.  LIKE THE ETA IN ITS PLACING THE SFC LOW IN
SOUTHEAST COLORADO/SOUTHWEST KANSAS THIS AFTERNOON.  UPPER
BAROCLINIC REGION SHOULD MOVE OVER AREA DURING THE AFTERNOON.  MODEL
SOUNDINGS BRING CAPES UP TO 2500+ J/KG BY 00Z WITH GOOD DIRECTIONAL
SHEAR.

GOING TO GO FOR 30-40 POPS FOR WEST THIS AFTERNOON AND 20 PERCENT
EAST. THEN WILL GO WITH LIKELY FOR TONIGHT EAST AND WILL CERTAINLY
MENTION SEVERE WORDING.  WILL KEEP SMALL POPS FOR EAST FOR TUESDAY
MORNING AND PARTLY CLOUDY FOR REST.

STAYING CLOSE TO GOING FORECAST FOR HIGHS TODAY BUT WENT JUST A FEW
DEGS HIGHER FOR TONIGHT.  ALSO WENT A BIT WARMER FOR TUESDAY AS WE
SHOULD CONTINUE TO BE WARM ALOFT WITH DOWNSLOPE COMPONENT TO THE
WINDS.

PRELIMINARY GUIDANCE FOR  COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 090/061 083/057 088 26-
GCK 092/059 084/055 088 340
EHA 093/057 084/055 090 320
LBL 092/058 084/055 089 240
HYS 088/062 084/057 088 262
P28 092/065 088/062 090 262

.DDC...NONE.

REITER

In the hours before

Local storm report, May 30, 10:24 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 PM CDT SUN MAY 30 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    15 S MEADE                KS   0.75 INCH HAIL
05/30/99   MEADE                          REPORTED BY AGTAP OBSERVER

0827 PM    9 SW MEADE                KS   0.75 INCH HAIL
05/30/99   MEADE                          REPORTED BY LAW ENFORCEMENT AT STATE
                                          PARK

0836 PM    7 S MEADE                 KS   1.00 INCH HAIL
05/30/99   MEADE                          REPORTED BY LAW ENFORCEMENT

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:04 PM CDTSevere Thunderstorm WarningDDCMeade46 min
May 30, 8:21 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton64 min
May 30, 11:35 PM CDTSevere Thunderstorm WarningDDCClark50 min
May 31, 12:25 AM CDTSevere Thunderstorm WarningDDCComanche50 min
May 31, 12:31 AM CDTSevere Thunderstorm WarningDDCNess34 min
May 31, 1:06 AM CDTSevere Thunderstorm WarningDDCBarber44 min
May 31, 1:48 AM CDTSevere Thunderstorm WarningDDCBarber47 min
May 31, 2:48 AM CDTSevere Thunderstorm WarningDDCBarber47 min
May 31, 4:28 AM CDTSevere Thunderstorm WarningDDCBarber32 min
May 31, 5:13 PM CDTSevere Thunderstorm WarningDDCSeward47 min
May 31, 5:44 PM CDTSevere Thunderstorm WarningDDCHaskell46 min
May 31, 5:47 PM CDTSevere Thunderstorm WarningDDCGray, Meade63 min
May 31, 6:01 PM CDTSevere Thunderstorm WarningDDCSeward19 min
May 31, 6:25 PM CDTTornado WarningDDCMeade50 min
May 31, 6:45 PM CDTTornado WarningDDCMeade35 min
May 31, 6:49 PM CDTSevere Thunderstorm WarningDDCClark61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.